About a month ago, I mysteriously started experiencing serious stomach pain. I haven't had significant gut issues since my acute phase, before I changed my diet. This new pain got to the point where it became unbearable and I couldn't think of much else.
Again, I turned to my daily health chart to see if I could find answers. The only significant change I noticed near the time of the onset of the stomach pains (four days earlier) was that I had switched brands of generic Valacyclovir. For more than a year prior, every time I went to the pharmacy, they would dispense a particular generic brand. This one time, all of a sudden, the bottle looked different and I was given a different brand. I didn't think anything of it. I figured all the generic brands were pretty much the same....until 10 days later when I noticed a possible connection on my health chart.
To test whether the new brand was actually responsible for the pain, I took a "holiday" from Valcyclovir for a few days. The stomach pains subsided. As soon as I resumed Valacyclovir, the pains returned.
For the past few months, I had been meaning to change pharmacies, so this was the motivation I needed to make it happen. I switched from a national chain to a local compounding pharmacy. I told the new pharmacist about my experiences with the different generic brands. He said it's fairly common. Obviously, he said, the active ingredients in the generic brands are the same, but each generic brand contains different "fillers."
My refill with the new pharmacy was with a third generic brand--one I'd never tried before. I've been taking the new brand for about a week and it hasn't caused any trouble. Since that experience, I've searched the internet for further information on this issue, and it appears to be a fairly common problem, not only among brands of Valacyclovir but any type of drug with multiple generic options. The lesson I learned is that, just because a generic drug doesn't agree with me, doesn't mean that drug is off limits. I may be reacting to an inactive ingredient. I suppose the only way to find out is to try another generic brand ... or Google it!